Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 101, NWS Detroit, MI

August 9, 2011Macomb County, Oakland County, Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2011, 4:12 PM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 4:12 PM EDT (20:12 UTC)
Expired
Aug 9, 2011, 5:04 PM EDT
In force
52 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macomb County, MI, Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:15 PM EDTTSTM WND GST 60West Bloomfield, MI
Aug 9, 4:15 PM EDTHAIL 1West Bloomfield, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDTX 092012
SVRDTX
MIC099-125-163-092130-
/O.NEW.KDTX.SV.W.0101.110809T2012Z-110809T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MACOMB COUNTY IN SOUTHEAST MICHIGAN...
  SOUTHEASTERN OAKLAND COUNTY IN SOUTHEAST MICHIGAN...
  NORTHERN WAYNE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 530 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST BLOOMFIELD...OR 7
  MILES NORTHEAST OF NOVI...AND MOVING EAST AT 30 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN AND SYLVAN LAKE AROUND 420 PM EDT.
  BLOOMFIELD HILLS AND SOUTHFIELD AROUND 425 PM EDT.
  BIRMINGHAM AND BEVERLY HILLS AROUND 430 PM EDT.
  TROY AND ROYAL OAK AROUND 435 PM EDT.
  MADISON HEIGHTS AND HAZEL PARK AROUND 440 PM EDT.
  STERLING HEIGHTS AND WARREN AROUND 450 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    WARREN...             TROY...
  STERLING HEIGHTS...   ST. CLAIR SHORES...   SOUTHFIELD...
  ROYAL OAK...          PONTIAC...            NOVI...
  NORTHVILLE...         NEW BALTIMORE...      MOUNT CLEMENS...
  MACOMB TOWNSHIP...    LIVONIA...            GROSSE POINTE...
  BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4264 8281 4262 8281 4260 8277 4256 8277
      4256 8283 4251 8287 4245 8286 4240 8288
      4237 8292 4240 8350 4265 8350 4269 8271
      4268 8271
TIME...MOT...LOC 2012Z 271DEG 28KT 4256 8341
WIND...HAIL 60MPH 0.75IN

$$

MM/CB
3 follow-up statements
644 
WWUS53 KDTX 092032
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
432 PM EDT TUE AUG 9 2011

MIC099-125-163-092130-
/O.CON.KDTX.SV.W.0101.000000T0000Z-110809T2130Z/
OAKLAND MI-MACOMB MI-WAYNE MI-
432 PM EDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WAYNE...SOUTHERN MACOMB AND SOUTHEASTERN OAKLAND COUNTIES UNTIL 530
PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ROYAL OAK...OR NEAR TROY...
MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN AND CENTER LINE AROUND 440 PM EDT.
  FRASER AROUND 445 PM EDT.
  ROSEVILLE AND EASTPOINTE AROUND 450 PM EDT.
  ST. CLAIR SHORES AND GROSSE POINTE SHORES AROUND 455 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WARREN...             TROY...               STERLING HEIGHTS...
  ST. CLAIR SHORES...   SOUTHFIELD...         ROYAL OAK...
  NEW BALTIMORE...      MOUNT CLEMENS...      MACOMB TOWNSHIP...
  GROSSE POINTE...      BIRMINGHAM...

LAT...LON 4264 8281 4262 8281 4260 8277 4256 8277
      4256 8283 4251 8287 4245 8286 4240 8288
      4237 8292 4240 8331 4266 8327 4269 8271
      4268 8271
TIME...MOT...LOC 2031Z 277DEG 32KT 4254 8315
WIND...HAIL 60MPH 0.75IN

$$

MM
062 
WWUS53 KDTX 092047
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
447 PM EDT TUE AUG 9 2011

MIC125-092057-
/O.CAN.KDTX.SV.W.0101.000000T0000Z-110809T2130Z/
OAKLAND MI-
447 PM EDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OAKLAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4264 8281 4262 8281 4260 8277 4256 8277
      4256 8283 4251 8287 4245 8286 4240 8288
      4237 8292 4240 8309 4267 8309 4269 8271
      4268 8271
TIME...MOT...LOC 2047Z 277DEG 32KT 4252 8296

$$

MIC099-163-092130-
/O.CON.KDTX.SV.W.0101.000000T0000Z-110809T2130Z/
MACOMB MI-WAYNE MI-
447 PM EDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WAYNE AND SOUTHERN MACOMB COUNTIES UNTIL 530 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WARREN...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. CLAIR SHORES AND GROSSE POINTE SHORES AROUND 455 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WARREN...             STERLING HEIGHTS...   ST. CLAIR SHORES...
  NEW BALTIMORE...      MOUNT CLEMENS...      MACOMB TOWNSHIP...
  GROSSE POINTE...

LAT...LON 4264 8281 4262 8281 4260 8277 4256 8277
      4256 8283 4251 8287 4245 8286 4240 8288
      4237 8292 4240 8309 4267 8309 4269 8271
      4268 8271
TIME...MOT...LOC 2047Z 277DEG 32KT 4252 8296
WIND...HAIL 60MPH 0.75IN

$$

MM
461 
WWUS53 KDTX 092104
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 PM EDT TUE AUG 9 2011

MIC099-163-092114-
/O.CAN.KDTX.SV.W.0101.000000T0000Z-110809T2130Z/
MACOMB MI-WAYNE MI-
504 PM EDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHERN MACOMB COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4264 8281 4262 8281 4260 8277 4256 8277
      4256 8283 4251 8287 4245 8286 4240 8288
      4237 8292 4240 8309 4267 8309 4269 8271
      4268 8271
TIME...MOT...LOC 2104Z 277DEG 32KT 4250 8276

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:19 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 1:19 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
119 PM EDT TUE AUG 9 2011

.AVIATION...

//DISCUSSION...

A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS
CURRENTLY MOVING ACROSS CENTRAL LOWER MICHIGAN. ANTICIPATING THIS
LINE TO REACH THE NORTHERN TAF SITES BY LATE AFTERNOON WHICH WILL
BRING SHOWERS AND POSSIBLY A THUNDERSTORM TO MBS AND FNT. CURRENTLY
NOT EXPECTING ANY OF THE THUNDERSTORMS TO BECOME SEVERE. WINDS WILL
REMAIN FROM THE WEST-NORTHWEST THROUGH THE MAJORITY OF THE TAF
PERIOD. SKY COVER WILL DIMINISH BEHIND THE FRONT...HOWEVER CLOUDS
WILL BUILD IN AGAIN TOWARDS 12Z WEDNESDAY BEFORE SLOWLY LIFTING BY
EARLY AFTERNOON.

FOR DTW... WHILE THE LINE OF THUNDERSTORMS IS CONTINUING TO DEVELOP
SOUTHWARD...THERE IS STILL MUCH UNCERTAINTY IF THE SHOWERS WILL
ACTUALLY MAKE IT TO DTW. DUE TO THIS UNCERTAINTY...RAIN IS
CURRENTLY LEFT OUT OF THE DTW TAF...BUT WILL CONTINUE TO MONITOR AND
UPDATE AS NECESSARY THROUGHOUT THE AFTERNOON.

//DTW THRESHOLD THREATS...

 * LOW CONFIDENCE IN THUNDERSTORMS OCCURRING BETWEEN 18Z AND 00Z.

 * HIGH CONFIDENCE THAT THE CEILING WILL REMAIN AT OR BELOW 5000FT
FOR THE MAJORITY OF THE TAF PERIOD.

&&

.PREV DISCUSSION...ISSUED 350 AM EDT TUE AUG 9 2011

SHORT TERM...TODAY AND TONIGHT

STRONG UPPER LEVEL WAVE ADVANCED INTO SOUTHERN LOWER MICHIGAN EARLY
THIS MORNING...PROVIDING GOOD FORCING AND MOISTURE ADVECTION ABLE TO
GENERATE SHOWERS AND EMBEDDED THUNDERSTORMS WHICH PRODUCED LOCALLY
HEAVY RAIN IN EXCESS OF 2 INCHES. THIS STRONGER THAN ADVERTISED
UPPER WAVE WILL HAVE AN IMPACT TO OUR FORECAST TODAY...AS
MOISTURE...INDICATED IN THE PW VALUES AND 850-700 MB THETA-E FIELDS
ACTUALLY DECREASES THROUGH THE DAY...WHICH IS EXPECTED TO LIMIT THE
COVERAGE OF ACTIVITY WITH THE COLD FRONT WHICH ARRIVES LATER TODAY.
ONCE MORNING ACTIVITY EXITS...PLANNING ON CARRYING PREDOMINATELY
SCATTERED POPS...AS FRONT IS CURRENTLY NOT TERRIBLY ACTIVE ACROSS
FAR SOUTHERN MINNESOTA/WISCONSIN...WHICH IS CLOSE TO THE UPPER LEVEL
SUPPORT. WE WILL BE EVEN FARTHER REMOVED...BUT WILL HAVE THE DAYTIME
INSTABILITY TO WORK WITH...BUT STILL DON'T SEE MIXED LAYER CAPES
GETTING MUCH PAST 1000 J/KG. WITH A BIT LESS MOISTURE TO WORK
WITH...TRANSLATING TO ADDITIONAL SUNSHINE...LOW TO MID 80S SHOULD BE
NO PROBLEM WITH 850 MB TEMPS AROUND 15 C. THE ONLY POSSIBLE HANGUP
IS IF WE FOG IN THIS MORNING AS WE CLEAR OUT TOWARD SUNRISE. INITIAL
COLD FRONT LOOKS TO BE EXITING AROUND 00Z...WHICH SHOULD PRETTY MUCH
END THE THREAT FOR ACTIVITY BY MID EVENING ACROSS MOST OF THE
AREA...AS SUFFICIENT DRYING TAKES PLACE (50 PERCENT MEAN 1000-500 MB
RH). HOWEVER...A SECONDARY COLD FRONT WILL BE DROPPING IN FROM
NORTHERN LOWER MICHIGAN OVERNIGHT...AND WITH ADDED MOISTURE BOOST
FROM SAGINAW BAY...A FEW SHOWERS OR EVEN AN ISOLATED THUNDERSTORM
CAN NOT BE RULED OUT ACROSS THE FAR NORTH/NEAR SAGINAW BAY. BLEND OF
GUIDANCE PLACES MINS IN THE UPPER 50S NORTHWEST TO LOWER 60S
SOUTHEAST IN A FAIRLY MIXED BOUNDARY LAYER.

LONG TERM...

THE COLD FRONT WILL BE THROUGH SE MICHIGAN BY SUNRISE WEDNESDAY
MORNING WITH THE DOOR OPEN FOR COOLER AND LESS HUMID AIR ARRIVING ON
NORTHWEST FLOW. THE LATEST MODEL RUNS ARE IN GOOD AGREEMENT WITH THE
DEPICTION OF A BURST OF COLD ADVECTION DURING THE MORNING THAT
WEAKENS DURING THE AFTERNOON BUT STILL MANAGES TO COOL THE LOW
LEVELS CONSIDERABLY COMPARED TO RECENT DAYS. JUDGING BY 850 MB TEMPS
DROPPING TO AROUND 10C, OUR STRING OF HIGH TEMPERATURES AT 80 OR
HIGHER WILL END WITH READINGS SOLIDLY CONFINED TO THE MID 70S. THIS
WILL BE UNDER NO BETTER THAN PARTLY SUNNY CONDITIONS WITH A BROKEN
FIELD OF CUMULUS EXPECTED TO FURTHER INHIBIT SURFACE HEATING. HIGHS
IN THE MID 70S ARE ONLY ABOUT 5 DEGREES BELOW NORMAL BUT WILL BE A
NOTICEABLE DEPARTURE FROM OUR RECENT STRETCH OF HOT WEATHER.

A BROAD EXPANSE OF HIGH PRESSURE WILL BUILD INTO THE AREA BY
THURSDAY AND LAST THROUGH FRIDAY WHICH WILL MAINTAIN OUR STRETCH OF
PLEASANT WEATHER CONDITIONS. IT WILL BE DRY AND TEMPERATURES WILL
MODERATE ABOUT A CATEGORY EACH DAY, AND BACK INTO THE LOWER 80S BY
FRIDAY, AS THE SURFACE HIGH MATURES AND THE UPPER FLOW GRADUALLY
SHIFTS FROM CONFLUENT NORTHWEST TOWARD A ZONAL CONFIGURATION.
AGREEMENT IS GOOD AMONG THE 00Z MODEL RUNS IN THIS REGARD WITH THE
LARGER SCALE PATTERN EXHIBITING CHARACTERISTICS OF GOOD
PREDICTABILITY. THE TROUBLE SPOT IS FRIDAY NIGHT INTO SATURDAY WHEN
SOME LONG WAVE AMPLIFICATION IS SHOWN TO GET UNDERWAY AND THE NEXT
SHORT WAVE IS EXPECTED IN THE GREAT LAKES. THE INTENSIFICATION OF
THIS SYSTEM IS TIED TO THE DEVELOPMENT OF A LARGE TROUGH OVER THE
GULF OF ALASKA, A FEATURE THE MODELS SHOULD HAVE A GOOD HANDLE ON AS
LONG AS THE TIMING HOLDS. THIS SEEMS TO BE THE CASE IN THE 00Z DATA
WITH THE BULK OF SOLUTIONS INDICATING THE SHORT WAVE AND ASSOCIATED
MOISTURE PATTERN ARRIVING IN THE GREAT LAKES FRIDAY NIGHT THROUGH
SATURDAY, IN LINE WITH OUR GOING FORECAST.

MARINE...

THE FIRST SHOT OF AUTUMN LIKE AIR WILL INVADE THE CENTRAL GREAT
LAKES LATE TONIGHT INTO TOMORROW...CREATING UNSTABLE LOW LEVEL
CONDITIONS...CONDUCIVE TO GOOD WAVE GROWTH AS NORTHWEST WINDS RAMP
UP BETWEEN 20 AND 30 KNOTS OVER LAKE HURON BY WEDNESDAY MORNING. A
SERIES OF COLD FRONTS WILL LIKELY TRIGGER A COUPLE THUNDERSTORMS
TODAY AND TONIGHT AS WARM WATERS PROVIDE A MOISTURE BOOST. STRONG
NORTHWEST WINDS WILL PERSIST DURING THE DAY ON WEDNESDAY...WITH
SMALL CRAFT ADVISORIES LIKELY NEEDED. WINDS WILL DIMINISH AS WE HEAD
INTO THURSDAY WITH HIGH PRESSURE SETTLING OVER THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....RK
SHORT TERM...SF
LONG TERM....BT
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 9, 4:35 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 AM EDT TUE AUG 9 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED AROUND SOUTHEAST MICHIGAN TODAY
AND THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED. HEAVY
RAINFALL WILL BE THE MAIN CONCERN...ESPECIALLY DURING THE MORNING
HOURS. THE STRONGEST STORMS DURING THE AFTERNOON AND EVENING WILL
BE CAPABLE OF PEA SIZE HAIL AND WIND GUSTS NEAR 40 MPH. STORM
MOTION WILL BE WEST TO EAST AT 25 MPH.

A COMPACT AND STRONG WAVE OF LOW PRESSURE WILL SLIDE EASTWARD
DURING THE MORNING FOLLOWED BY A SERIES OF COLD FRONTS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ALONG THE INITIAL COLD FRONT AS IT
MOVES THROUGH DURING THE LATE AFTERNOON AND EXITING THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A LOW PRESSURE
SYSTEM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TODAY AND TONIGHT.

LCZ422-LHZ361>363-421-422-441>443-462>464-100845-
ST. CLAIR RIVER-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON AND SAGINAW BAY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BE NUMEROUS BUT THUNDERSTORMS WILL JUST BE SCATTERED
IN COVERAGE OVER LAKE HURON AND SAGINAW BAY. SEVERE WEATHER IS
NOT EXPECTED. HEAVY RAINFALL AND LIMITED VISIBILITY WILL BE THE
MAIN CONCERN...ESPECIALLY DURING THE MORNING HOURS. THE STRONGEST
STORMS DURING THE AFTERNOON AND EVENING WILL BE CAPABLE OF PEA
SIZE HAIL AND WIND GUSTS NEAR 35 KNOTS. STORM MOTION WILL BE WEST
TO EAST AT 25 KNOTS.

A COMPACT AND STRONG WAVE OF LOW PRESSURE WILL SLIDE EASTWARD
DURING THE MORNING FOLLOWED BY A SERIES OF COLD FRONTS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ALONG THE INITIAL COLD FRONT AS IT
MOVES THROUGH DURING THE AFTERNOON AND EXITING THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED WEDNESDAY AS GUSTY
NORTHWEST WIND AND COOLER AIR INTERACT WITH THE WARM LAKE WATER TO
BUILD WAVES ABOVE 4 FEET.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A LOW PRESSURE
SYSTEM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TODAY AND TONIGHT.

LCZ423-460-LEZ444-100845-
DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
435 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED AROUND SOUTHEAST MICHIGAN AND
ADJOINING MARINE AREAS TODAY AND THIS EVENING...BUT SEVERE
WEATHER IS NOT EXPECTED. HEAVY RAINFALL WILL BE THE MAIN
CONCERN...ESPECIALLY DURING THE MORNING HOURS. THE STRONGEST
STORMS DURING THE AFTERNOON AND EVENING WILL BE CAPABLE OF PEA
SIZE HAIL AND WIND GUSTS NEAR 35 KNOTS. STORM MOTION WILL BE WEST
TO EAST AT 25 KNOTS.

A COMPACT AND STRONG WAVE OF LOW PRESSURE WILL SLIDE EASTWARD
DURING THE MORNING FOLLOWED BY A SERIES OF COLD FRONTS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ALONG THE INITIAL COLD FRONT AS IT
MOVES THROUGH DURING THE LATE AFTERNOON AND EXITING THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A LOW PRESSURE
SYSTEM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 9, 2:58 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT TUE AUG 9 2011

MIZ068-092000-
LIVINGSTON-
258 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF FOWLERVILLE...MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FOWLERVILLE BY 310 PM EDT...
  OAK GROVE AND HOWELL BY 325 PM EDT...
  HARTLAND BY 340 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MM
Special weather statement, Aug 9, 3:11 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
311 PM EDT TUE AUG 9 2011

MIZ047-048-053-092015-
BAY-MIDLAND-SAGINAW-
311 PM EDT TUE AUG 9 2011

...SPECIAL WEATHER STATEMENT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ST. CHARLES...MOVING EAST AT 30
MPH.

FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30
MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ST. CHARLES BY 325 PM EDT...
  SAGINAW BY 350 PM EDT...
  BRIDGEPORT BY 355 PM EDT...
  BIRCH RUN BY 400 PM EDT...
  FRANKENMUTH BY 410 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM
Special weather statement, Aug 9, 3:25 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT TUE AUG 9 2011

MIZ054-092030-
TUSCOLA-
325 PM EDT TUE AUG 9 2011

...SPECIAL WEATHER STATEMENT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VASSAR...MOVING EAST AT 30 MPH.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  VASSAR BY 330 PM EDT...
  MILLINGTON BY 335 PM EDT...
  MAYVILLE BY 350 PM EDT...
  KINGSTON BY 410 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM/CB
Special weather statement, Aug 9, 3:38 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 PM EDT TUE AUG 9 2011

MIZ082-092015-
LENAWEE-
338 PM EDT TUE AUG 9 2011

...SPECIAL WEATHER STATEMENT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR HUDSON...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CLAYTON BY 345 PM EDT...
  ONSTED BY 355 PM EDT...
  ADRIAN BY 405 PM EDT...
  TECUMSEH BY 410 PM EDT...
  BRITTON BY 415 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

CB
Special weather statement, Aug 9, 3:42 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT TUE AUG 9 2011

MIZ069-092030-
OAKLAND-
342 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTH OF MILFORD...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CLARKSTON BY 350 PM EDT...
  WEST BLOOMFIELD BY 355 PM EDT...
  PONTIAC BY 400 PM EDT...
  BIRMINGHAM BY 405 PM EDT...
  TROY AND ROCHESTER BY 410 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM/CB
Special weather statement, Aug 9, 4:01 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT TUE AUG 9 2011

MIZ069-092045-
OAKLAND-
401 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF MILFORD...MOVING EAST AT 45
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SOUTHFIELD BY 415 PM EDT...
  BIRMINGHAM BY 420 PM EDT...
  ROYAL OAK AND TROY BY 425 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MM/CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:19 PM EDTSpecial Marine WarningDTX57 min
Aug 9, 4:30 PM EDTSmall Craft AdvisoryDTX36 hr
Aug 9, 4:44 PM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw32 min
Aug 9, 4:47 PM EDTSpecial Marine WarningDTX50 min
Aug 9, 4:56 PM EDTSpecial Marine WarningDTX31 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningDTXLenawee, Monroe, Washtenaw, Wayne31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.